Need some advice please.

It's day 3 of taking 9mg, I've taken myself off to bed as I'm so tired. I've taken things really easy today and have been resting nearly all afternoon. The pain in my right arm is pretty major but bearable and I can only lift it to about 45 degrees. I really don't want to go back up to taking 10mg. Is it always like this when tapering?



15 Replies

  • Dear Ange, what dose did you start at originally? Did you have trouble reducing up until now? Do you think the pain in your arm is PMR as it is normally bilateral pain, or does it feel like PMR pain? I started to feel incredibly tired when I got down to 8-9 mg, this is probably due to the fact that my adrenal glands have to start working again having relied on the steroids at higher doses.

  • Hi, my original dose was 20 mg in August of this year. I've had no trouble reducing until now. It does feel,like the same pain as I had before. But really strange that it's just in my arm. I'm not sure if it's a flare or what?

    I hate this disease. As we all do x

  • The Bristol group of doctors suggest we stay on 10mg for a year which apparently can give us a smoother reduction road later on. A lot of people seem to have problems at 10mg and get stuck there for a while. You have done very well so far getting down to 10mg in such a short time. If it is just pain in one arm after three days on 9mg it probably is not a flare, although you can also get steroid withdrawal. I may be wrong of course. I was told that under 10mg the best route is to reduce by half a mg at a time for best results, also you could try the really slow method rather than a complete reduction immediately, which a lot of people think works better.

  • Hi Angex05. I started at 15 in June. After five weeks I started reducing by 1 mg per week (doctor's instructions) and was fine until 9. Then after nine or ten days of increasing pain I discovered the Patient forum and learned it was ok to go back up to a dose where I had felt well (in my case 10 was the dose) . My doctor had simply told me to stay at a level if I started to feel uncomfortable until I felt better again, but the pain had been worsening. This was in August. After stabilizing again I was able to start tapering and since then I've been able to reduce, using a version of the dead slow method, to 7 mg. Some will consider this is also too fast, but I'm being very careful, always half-expecting that I'll have to pause again. Your reduction has been much faster.

  • Hi Ange, here is my experience with PMR and reducing prednisone. As with most of the folks I've met on this forum, I was anxious to get off prednisone and get on with my life. Staring at 20 mg, I struggled to drop my dose as rapidly as I could, thinking I really couldn't be on prednisone for years.

    I diligently worked out the slow reduction plan, marking my calendar to track how many days each dose, etc. I bumped along, struggling with extreme fatigue, depression, recurring aches and pain at any stressor I encountered. I was determined to be the exception with this PMR.

    Well, it's been 2 years, and I still have PMR . My need for prednisone has leveled at 5mg, and I am mostly able to get thru the day, and night, with little discomfort, few side effects and a glimmer of light at the end of the tunnel.

    I take a 45 minute break (nap or not) every day. I take my vitamin D, fish oil and multi vitamins religiously.

    Truth here,.... it's still a challenge, but MUCH easier to live with this disorder, now that I have quit fighting it, and accept that prednisone and Modifications have allowed me to resume my life.

    Good luck to you, and don't hesitate to use the comfort measures you will read about on this forum. I have used paracetamol and prescription pain meds when they have been necessary. I , and others, have found some relief from Bowen therapy, Gentle massage, chiropractic and acupuncture. All with moderation. My favorite now is an over the counter rub for sore muscles. Warms and soothes. Regards, Jerri

  • Hi

    I'm down to 9.5 -- 9 tomorrow and I am having a bad time with my upper arms and shoulders. Hope it eases up for both of us soon.

  • Just curious why you are dropping to 9 tomorrow if you are already having a bad time at 9.5? I've been at 9.5 for two weeks. Felt really good the first week, and reasonably ok the second week. I'm fighting the urge to reduce to 9, which is a mental struggle, but don't want to push my body too far, too fast. Been there, done that already :)

  • Agree with the others, pain in one arm only doesn't sound like PMR, but who knows? Are you sure you haven't done anything to it? As the pain started almost straight away when you reduced it would suggest withdrawal symptoms rather than a flare. Give it another couple of days, and if no better then go back up to 10mg -it may not sound much, but you have reduced quite quickly, and maybe you have come to a point where the inflammation is only just under control. Might be an idea to stay on 10mg for a while longer than usual, not necessarily a year, but maybe a couple of months. Then reduce by 0.5mg at a time, and use a slow method rather than an "overnight" drop - it really is kinder to you and your body.

    We all want to be off Pred, but it takes some longer than others, and as Purplecrow says its no good trying to fight it! Listen to your body, and go with the flow!

  • No - and that doesn't sound like a "normal" flare either. If it is a flare of the PMR then it would usually be in more than just one arm.

    Did you have shoulder problems BEFORE PMR? It could be bursitis, it could be what is called frozen shoulder and it is coincidence that it appeared so severely at the same time as a reduction while the original build up was masked by PMR appearing at the same time. PMR is often confused with a frozen shoulder by GPs as the presentation is quite similar although PMR is almost always bilateral.

  • Hello Ange

    I sent a post a few weeks ago about having problems reducing from 10mg to 9mg on the slow reduction plan. I persevered with it, however, and now I am in the penultimate week of the plan, so on 9mg every day except for two. I am really struggling now, with pain in my shoulders and arms and having to take to my bed and cancel lots of arrangements.

    Not very encouraging for you I know, but you are not alone in your plight if that is any help.

    From what I have gleaned from reading this forum and the replies to my post is that often the body is simply not ready for the reduction (I have had PMR for just over a year and started on 15mg with miraculous results).

    What to do next I wonder? Go back to 10mg or try 9.5mg?

    The jury is out!

    I wish you well.


  • Zhenya, why did you persevere with the reduction when you were in pain? Perhaps you do need to stay at 10 for a few weeks longer? None of us want to stay on pred any longer than we have to, but as the experts here say you will have a lower total dose of pred if you allow yourself to take the amount that effectively manages the inflammation rather than risking flares. At least, that's what I tell myself when I feel so well I am tempted to drop faster than Dead Slow allows!

  • Hi Ange,

    As I have said before on this forum, it took me almost 6 months to get from 10mg to 9mg. Initially I used the ultra slow method, but clearly the pmr wasn't ready for that, or any other method.

    Fortunately, I am now doing a bit better, and have just completed my first week at 8.5mg.

    From my experience, there has been a great deal of good advice given to you by those who have already posted replies. Be patient, and listen to your body. If you are in pain, then don't even consider a lower dose; better surely to increase a bit, as I had to do, then come down when you really believe you are ready.

    Good luck.

  • Thank you for replying

    I suppose I persevered because I hate to give up on anything.

    However, I do now admit defeat as there seems no point in soldiering on in pain when relief is at hand by upping the dose. I will go back to 10mg in the hope that the extra 1mg will do the trick. With any luck I haven't set myself back so much that I have to go up more.

    Thank you again


  • Hi Zhenya, I want to share with you another way to view this moment in your PMR journey. This disorder is not life threatening, it is Life Altering, like learning to waltz with a dragon.

    Learning to listen to the messages your body gives you is a skill, not unlike that of learning to recognize the needs of your baby, or even your pet. In the beginning, not knowing what is happening is frustrating and scary. As time passes, we begin to recognize Cause and effect, and learn to how to avoid most of the pitfalls. We also learn how to recover, when we stumble into an unexpected crisis, be it a cold, injury, or other life stressor.

    Giving yourself permission to step back a bit on your taper schedule is not failure, but is the culmination of these lessons you have learned, and demonstrates that you are managing your disorder in a planful manner, with forethought and common sense.

    So much for my 2 am, sleepless- night wisdom, learned through 2 years of

    Dancing with the Dragon.

  • I too dropped this week from 10mg to 9mg day 6 and thankfuly feeling ok. You are NOT failing x

You may also like...